Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 58, NWS Birmingham, AL

February 25, 2001Dallas County, Perry County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 25, 2001, 2:48 AM CST for Dallas County, Perry County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Feb 25, 2001, 2:48 AM CST (08:48 UTC)
Expired
Feb 25, 2001, 3:30 AM CST
In force
42 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Dallas County, AL, Perry County, AL

The radar

The Birmingham radar (KBMX), 85 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 11:15 PM CSTTornado WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 356 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
356 m²/s²
0-3 km storm-relative helicity
510 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 250848
SVRBHM
ALC047-105-250930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 AM CST SUN FEB 25 2001

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN CENTRAL ALABAMA
  DALLAS COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 330 AM CST

* AT 246 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME NORTHWESTERN DALLAS COUNTY...
  MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL
SOUTHERN PERRY COUNTY.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLYt FROM SEVERE THUNDERSTORMS.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

LAT...LON 3248 8752 3233 8740 3259 8686 3278 8700

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 9:28 PM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Feb 24, 9:28 PM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
928 PM CST SAT FEB 24 2001

WENT AHEAD AND UPDATED ZONES TO INCLUDE TORNADO WATCH FOR NW
SECTIONS.  ALSO WENT AHEAD AND RAISED OVERNIGHT LOWS AT SEVERAL
LOCATIONS.  WILL LOOK AT RADAR LOOPS AND THEN UPDATE LATER ON
TOWARDS MIDNIGHT IF POPS NEED ADJUSTING.

.BHM...WIND ADVISORY IN EFFECT TNGT ZONES 1 THRU 17.

In the hours before

Special weather statement, Feb 25, 2:03 AM CST, 45 minutes before
ALZ001>003-250900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
203 AM CST SUN FEB 25 2001

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH
NUMBER 38...

LAUDERDALE...COLBERT AND FRANKLIN.

THE FOLLOWING COUNTIES IN NORTH AND CENTRAL ALABAMA REMAIN IN THE
WATCH UNTIL 3 AM CST...

LIMESTONE...LAWRENCE...MORGAN...MADISON...JACKSON...MARSHALL...
DEKALB...MARION....WINSTON...CULLMAN...BLOUNT...ETOWAH...LAMAR...
FAYETTE...WALKER...JEFFERSON...ST CLAIR...PICKENS...TUSCALOOSA...
BIBB...SHELBY...SUMTER...GREENE...HALE...PERRY...CHILTON...AUTAUGA...
DALLAS AND LOWNDES.
Special weather statement, Feb 25, 2:30 AM CST, 18 minutes before
ALZ001>003-250900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 AM CST SUN FEB 25 2001

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH
NUMBER 38...

LIMESTONE...LAWRENCE AND MARION.

THE FOLLOWING COUNTIES IN NORTH AND CENTRAL ALABAMA REMAIN IN THE
WATCH UNTIL 3 AM CST...

MORGAN...MADISON...JACKSON...MARSHALL...DEKALB...
WINSTON...CULLMAN...BLOUNT...ETOWAH...LAMAR...FAYETTE...WALKER...
JUEFFERSON...ST CLAIR...PICKENS...TUSCALOOSA...BIBB...SHELBY...
SUMTER... MTER...GREENE...HALE ...PERRY...CHILTON...AUTAUGA...DALLAS
AND LOWNDES.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 11:49 PM CSTSevere Thunderstorm WarningBMXColbert, Lauderdale56 min
Feb 25, 12:44 AM CSTSevere Thunderstorm WarningBMXColbert, Franklin, Lauderdale46 min
Feb 25, 12:50 AM CSTSevere Thunderstorm WarningBMXWinston25 min
Feb 25, 1:55 AM CSTTornado WarningBMXPerry50 min
Feb 25, 4:00 AM CSTSevere Thunderstorm WarningBMXWalker30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.